Minnesota, 2021Heavy Snow in Minnesota, March 10 to 11, 2021
March 10 to 11, 2021 · NWS FGF · 9 events in 9 counties and zones
A winter storm system produced a band of mixed rain and snow or sleet, which transitioned to heavy snow from late afternoon on the 10th, through the evening and overnight hours into the early morning hours of the 11th. Heaviest snow lay along a band from central South Dakota, into the MN/ND/SD triple point and west central MN, and through northcentral MN into the Minnesota Arrowhead.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system produced a band of mixed rain and snow or sleet, which transitioned to heavy snow from late afternoon on the 10th, through the evening and overnight hours into the early morning hours of the 11th. Heaviest snow lay along a band from central South Dakota, into the MN/ND/SD triple point and west central MN, and through northcentral MN into the Minnesota Arrowhead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 10, 12:10 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 10, 12:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1210 PM CST Wed Mar 10 2021
.UPDATE...
Issued at 1205 PM CST Wed Mar 10 2021
Snow banding product via WPC and current 700 mb frontogenetical
forcing via SPC Meso page all point to enough confidence in areas
of more than 6 inches for parts of west central MN (Wadena, Otter
Tail and Grant counties). So leaning toward upgrading them soon to
warning. Sharp gradient to the northwest and for now will leave
Richland and Wilkin in advisory but tricky for south parts of
those counties. 2 inch snow rates/hour in Watertown 16-18z.
See no reason why that will not translate north and east. Max
snowfall rates in far southeastern fcst area 21z-02z.
UPDATE Issued at 959 AM CST Wed Mar 10 2021
Initial band of light snow into SE ND is weakening as runs into
dry air. Drier air filtering south with the north wind. Next main
precipitation area arriving in Watertown SD and likely Ortonville
MN soon and this will be watched as it moves north. Updated timing
of snow northward a tad, but no major changes to snow amounts or
messaging. Main period of snowfall in our SE fcst area (Grant,
Otter Tail, Wadena counties in MN) is 21z-02z period. Main 700 mb
frontogenetical forcing is a bit north of where the heaviest
precip is so will see if that will continue. If they line up then
confidence in 6+ snow will be higher in those counties mentioned
above.
UPDATE Issued at 656 AM CST Wed Mar 10 2021
Adjusted timing of precip coming into our southern counties a bit.
So far none of the returns over northeastern SD or southeastern ND
seem to be reaching the ground. Think that precip will be moving
in later this morning and into the afternoon. Adjusted cloud cover
as the cirrus from the southern system has reached all the way to
the Canadian border and the expected clearing in that area has not
panned out.
&&
.SHORT TERM...(Today through Thursday)
Issued at 320 AM CST Wed Mar 10 2021
Snow amounts across our south remain the main challenge for the
period.
Upper trough over the Rockies will eject northeastward into
eastern SD today, then lift into the arrowhead of MN. Low pressure
will track to our south and east, deepening as it moves into
eastern MN. There will be decent synoptic lift and very strong
700mb frontogenesis setting up on the northwestern side of the
system over west central MN. The potential for mesoscale banding
is high, and therefore trust in any one model solution is low. In
addition to banding potential, there is also the possibility of
some rain and snow as the precip begins to move into our southern
counties this afternoon. Some model soundings also have some FZRA,
but think that daytime temps and warm surfaces thanks to March sun
angles will keep much ice from happening. Most of the precip will
be a rain/snow mix, changing to all snow this afternoon and
evening as more cold air arrives. With frontogenesis and even some
MUCAPE along our southeastern border, some heavy snow rates in the
1 to 2 inch per hour range are not out of the question. Given the
inherent uncertainty with the amounts during times of mesoscale
banding, have elected to go with a broad brushed winter weather
advisory and will upgrade as needed when we see where the band
sets up. Impacts will not be huge, but slick conditions during the
evening and especially Thursday morning commute will be possible.
Reinforcing shortwave clipper system will move into Manitoba and
Ontario tomorrow, bringing another strong surge of cold air into
the Northern Plains. There continues to be some indication of a
bit of light snow along this reinforcing front, and think flurries
at least are possible. Will keep some very low POPs going.
.LONG TERM...(Thursday night through Tuesday)
Issued at 320 AM CST Wed Mar 10 2021
Opportunities for impactful weather look to be minimal for the
extended period, although a late Sunday/Monday system may bring some
precipitation to the southern forecast area. Aside from the early
week system, quiet weather is expected with above normal
temperatures continuing through the weekend and into next week.
Some light snow showers across west central MN may be possible
Thursday evening as a transient shortwave north of the international
border propagates eastward with its attendant cold front passing
through our forecast area. Accumulations should remain around a half
inch or less and as a result, minimal impacts are expected. Moving
into Friday, ensemble guidance depicts upper level ridging beginning
to build in across the northern Plains with an area of low heights
transitioning into a cutoff low over the SW CONUS. This pattern will
help to keep our weather quiet with temperatures in the 40s on
Friday and 50s for the weekend ahead.
As mentioned prior, the late Sunday into Monday period will see the
next opportunity for weather impacts. The main question mark with
regards to any precipitation potential across the forecast area is
tied to the eventual progression of the cutoff low over the SW
CONUS. While previous model runs were indicating a more northerly
progression of the cutoff low bringing widespread precipitation
potential to the region, current ensemble guidance is leaning
toward a more zonal over meridional trajectory. These new solutions
would keep any precipitation impacts confined to the southern
forecast area, if anywhere. Resultant ensemble probability of 24
hour snowfall greater than one inch for areas south of I-94 are in
the 10% to 20% range. However, due to the dynamic nature of this
potential system and the high uncertainty of how it will evolve,
confidence in any one solution at this time is still rather low. The
forecast following this system also remains a bit uncertain as it
will be highly tethered to the progression of the cutoff low, but
current consensus indicates quieter weather with temperatures still
above normal moving toward midweek next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1205 PM CST Wed Mar 10 2021
Low clouds eroding from the northwest over NE ND so expect
increase in ceilings into GFK and TVF later this aftn. DVL will
see high clouds. IFR cigs or at the least low end MVFR cigs to
continue at FAR/BJI. Snow chances there highest 23z-03z. Gusty
north winds thru the evening, highest SE ND/WC MN to 25 kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 AM CST Thursday for NDZ052-053.
MN...Winter Weather Advisory until 3 AM CST Thursday for MNZ024-
028>032-040.
UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Rick
AVIATION...RiddleHazardous weather outlook, Mar 10, 4:11 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CST Wed Mar 10 2021
MNZ004-005-007-NDZ006>008-014>016-024-026>028-054-111015-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Western Walsh-
411 AM CST Wed Mar 10 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>003-006-008-009-013>017-022-023-NDZ029-030-038-039-049-
111015-
West Polk-Norman-Clay-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Steele-Traill-Barnes-
Cass-Ransom-
411 AM CST Wed Mar 10 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
A bit of light snow, possibly mixed with rain this afternoon, will
push in from the south tonight. The main impacts are expected to
remain to the south and east, but a dusting to an inch of slushy,
wet snow will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A bit of slushy wet snow could be around for the Thursday morning
commute. A few sprinkles or flurries will be possible Thursday
afternoon with a reinforcing cold front, but no impacts expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ024-027>032-040-NDZ052-053-111015-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Sargent-Richland-
411 AM CST Wed Mar 10 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
A mix of light rain and snow will move into the region from the
south today, with precipitation picking up in intensity late today
into tonight. Some heavy snow rates of 1 to 2 inches per hour
could reduce visibility down to a half mile at times. Snow
accumulations will general range from 2 to 5 inches, but there
could be a narrower band of heavier amounts within the broader
snow area. Expect slushy conditions for the evening commute.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow will continue into early Thursday morning before tapering
off, and the Thursday morning commute is expected to be slick. A
few additional sprinkles or flurries will be possible later
Thursday afternoon, but no impacts expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Heavy Snow, West Becker
- When
- March 10, 1:00 PM CST to March 11, 5:00 AM CST
- Where
- West Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, West Otter Tail
- When
- March 10, 1:00 PM CST to March 11, 5:00 AM CST
- Where
- West Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, Wilkin
- When
- March 10, 1:00 PM CST to March 11, 5:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, Grant
- When
- March 10, 1:00 PM CST to March 11, 5:00 AM CST
- Where
- Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, East Becker
- When
- March 10, 3:00 PM CST to March 11, 7:00 AM CST
- Where
- East Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, East Otter Tail
- When
- March 10, 3:00 PM CST to March 11, 7:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, Hubbard
- When
- March 10, 3:00 PM CST to March 11, 7:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, South Beltrami
- When
- March 10, 3:00 PM CST to March 11, 7:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
Heavy Snow, Wadena
- When
- March 10, 3:00 PM CST to March 11, 7:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Heavy snow of from 6 to 9 inches was reported across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in South Dakota, March 10 to 11, 20211 death · 1 injured · 12 events
- Heavy Snow in Minnesota, March 10 to 11, 20211 death · 12 events
- Strong Wind in Missouri, March 10, 2021$11,000 · 11 events
- Flooding and Hail in California, March 10, 20210.25 in hail · 11 events
- Winter Weather in South Dakota, March 10, 202111 events
- Hail in Minnesota, March 10, 20212.5 in hail · 8 events
- Strong Wind in Illinois, March 10, 2021$7,000 · 7 events
- Hail and High Wind in Iowa, March 10, 20211 in hail · 6 events
- Hail and Damaging Wind in Kansas, March 10, 20211.5 in hail · 6 events
- Winter Storm in Minnesota, March 10, 20213 events
- High Wind in Illinois, March 10 to 11, 202152 kt wind · 3 events
- Winter Weather in California, March 10, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951914, 951915, 951916, 951917, 951918, 951919, 951920, 951921, 951922.